MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H96560M1949651
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint reporter has indicated that the used device will be returned to angiodynamics for evaluation, however it has not yet arrived.Upon receipt of the device / completion of the investigation, a supplemental medwatch will be submitted.(b)(4).Device not yet returned to manufacturer.
 
Event or Problem Description
As reported, "defective" picc line; unable to give meds, necessitated picc line being removed and replaced.The used device will be returned to angiodynamics.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The january 2017 angiodynamics complaint report was reviewed for the xcela pasv picc product family and the failure mode, "catheter occluded (treatment)." no adverse trends were identified.As received, the catheter was trimmed to the 50cm mark.When the valves were visualized microscopically, the valves discs were confirmed to be slit and centered.A visual inspection of the catheter tubing confirmed a compression/kink in the catheter shaft between the 27cm and the 28cm marks.The compression is consistent with damaged caused by the tubing being compressed against a rigid object.More significantly, however, the tip of the catheter was pinched where it was cut at the 50cm mark leaving the purple/purple lumen closed.During the cleaning process, a 10ml syringe was used to infuse the cleaning solution through the valve and through the catheter.Infusion could not be performed through the purple/purple lumen due to the pinched tip of the catheter tubing.Infusion/aspiration was performed through the purple/orange lumen without difficulty.When attempting to insert a guidewire from stock (0.018"), into the catheter, it would not advance past the tip of the purple/purple lumen.A guidewire was able to be inserted through the purple/orange lumen without difficulty.The end user's complaint is confirmed for pinched catheter tubing.A possible root cause of the pinched catheter tubing may be that when the end user cut the catheter tubing to size they actually pinched the catheter tip closed.However, we are unable to determine an exact root cause at this time.Angiodynamics' process controls for the xcela pasv picc include a 100% visual inspection for molding defects and a guidewire insertion test to verify lumen patency.The guidewire must pass through the catheter with little to no resistance to be considered acceptable.In addition, all catheters are 100% sprint tested after the guidewire verification to ensure the catheter does not leak.(b)(4).

Brand Name
ANGIODYNAMICS / XCELA
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6221384
Report Number1317056-2017-00001
Device Sequence Number13672275
Product Code LJS
UDI-Device IdentifierH96560M1949651
UDI-PublicH96560M1949651
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K091261
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Catalogue NumberH96560M1949651
Device Lot Number5083472
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/04/2017
Supplement Report FDA Received Date04/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1